Home » , , » Overdose: Shocking Numbers From A Popular Pill

Overdose: Shocking Numbers From A Popular Pill

Posted by Jerry De Luca on Saturday, September 22, 2012






Tylenol (Acetaminophen or APAP) is a long trusted brand and effective in treating aches and pains. It is perceived as one of the safest drugs on the market. This has caused many to overuse and abuse the product. Accidental overdoses are common. The Food and Drug Administration maintains the benefits outweigh the risks. Here are the startling annual statistics:

**100,000 calls to Poison Control Centers across the US

**56,000 emergency room visits

**2,600 hospitalizations

**458 deaths due to acute liver failure caused by Tylenol misuse.

In 2010 Margaret Hamburg, MD, commissioner of the Food and Drug Administration, warned: 

“This is an important medication that reduces the pain of millions of patients every day. But overdose is also the leading cause of acute liver failure and is responsible for hundreds of deaths each year. Shockingly, about half of people who overdosed did not intend to – they just took too much inadvertently. And this problem has gotten worse over the last decade.”

APAP, the active ingredient in Acetaminophen, is found in a wide variety of over-the-counter sleep aids and cold remedies. It is also found in prescription pain-relievers like Percocet and Vicodin. Everyone using Tylenol needs to be vigilant and well-informed about its potential risks. Overdosing is common – so make sure you are taking one Acetaminophen product at a time. Fasting and alcohol with the drug can also be harmful.

Joe Graedon, MS, and Teresa Graedon, PhD, Top Screwups Doctors Make and How to Avoid Them, Crown Archetype Publishers, New York, 2011 

Photo: cuppojoe (flickr) 

Jerry De Luca is a Christian freelance writer who loves perusing dozens of interesting and informative publications. When he finds any useful info he summarizes it, taking the main points, and creates a (hopefully) helpful blog post.